Wednesday, February 22, 2012

One Year! (Warning: Discussion of Icky Girl Stuff!)

Holy Walnuts Batman! It has been a full year since my surgery.  What a freaking crazy year too!  I don't think I had posted about my "girl" problems in the past.  But, when I first started to lose weight, about 5 years ago, I also started having bleeding problems.  I had a procedure called an ablation in 2007 that was supposed to help with the problem... It did, but only for about 2 years.  Then, I started getting a "period" again.  Not like a normal girl, 'cause, well, I'm just not normal!  Aunt Flo would stop by whenever she felt like it. It would last anywhere from 1 day to 10 days, and be just, well, weird.   Then is the spring of 2010, when I began the process of getting my WLS, and began losing weight again, I began to have heavier, more painful bleeding.  Still whenever my body felt like it.  But, just days after having my surgery, when my post-op weight loss began in earnest, I started what I like to call "my run on sentence". ('Cause, a period comes at the end...of...a sentence.... Get it?)  I had 10 months of daily bleeding.  Now, it wasn't always horrible, but still.  Ugh!  Just when I thought there was an end in sight, BAM, just enough to ruin my whole day. There were a total of about 8 days in that time that I did not have any bleeding at all.

My OB/GYN made the decision to wait until I had the "maximum benefit" from my WLS to give me an hysterectomy. Or, maybe,  he was just trying to drive me crazy(er).   Finally, in the beginning of December, I got my point across, and was scheduled for surgery on January 4th.  All went well, but, during recovery, I had a problem with pain control. One of the things about my WLS is, it is no longer a viable option for me to have NSAID's, (Ibuprofen, Aleve, Celebrex...) But in the hospital the doc wanted me to take Motrin.  I was in such pain at first, I did as I was told, but felt really uncomfortable about doing it.  I called my Surgeon's office in Burlington and asked for advice.  It was confirmed that I should not take it.  When I left the hospital, I was given a narcotic pain reliever.  I took it the whole first week, but was still in a great amount of pain headed into the second week.  I called the OB/GYN's office and left a message. (Because talking to an actually live person is a ridiculous thought!)  They called me back a few hours later.  I explained the problem to them, told them I am not allowed to take the Motrin.  The nurse told me she would talk to the doc and get back to me.  Well, about 6 hours late, she did indeed call me back.  She told me that they don't like to give more narcotic pain relievers out, and I should just go ahead and take the Motrin, because it would not do any harm in the week or so I would need to take it.... SERIOUSLY???? What part of "I can't take that" did they not understand?  I stated once again, that I could not take it.  She sighed and said that she would see what she could do.  A bit later, she called me back and told me that she had called in a prescription for me for a lighter narcotic, but should take it with the Motrin for better pain relief... Um... Really... WTF?? I took the new med for 4 days without the NSAID.  I felt no relief from the pain at all.  On the following Monday I called my primary care doctors office, because I knew I could get a live person there.  I just wanted someone to hear what I was saying.  To find out if there was a way to help the pain, but still follow the directions of my bariatric doctor, and protect my stomach.  They were more than helpful there, and tried their best to figure out a way to help relieve some of my pain.  Unfortunately, the solution was not a viable one either.  So, for the following 3 weeks I just bore the pain, and did as little as possible to disturb my body.  Which is quite a task, considering all the kids I have... When I went back for my 1 month check-up, I explained everything to my doctor, and how upset I was that I couldn't get any help.  His response was to say that there was no such thing as "total pain relief" (which I wasn't looking for anyway..) and that I should have just taken the Motrin, because he was sure that in the short(!) month of time I would have been taking it, not problems would have occurred.  Wow, he must be a psychic or something to know that!  I told both my bariatric surgeon and PC doc what was said.  It is now going in my medical record that I am "allergic" to NSAID's.  My bariatric doc commented on how sad it was that it had to be called an allergy to be recognized as something I could not have instead of taking the time to understand why a person who has undergone WLS should not have NSAID's.  So true!

Wow, that was quite a ramble... Sorry about that! But, the point of that whole ramble is that, the problems I was having held me back a bit from "being all I could be" in terms of exercising and really living my life.  Now that the problem is solved, I can't wait to get moving again, and shed the last 60 lbs that are holding me down.   I have more energy, more interest, more expectations for myself than I have ever had.  I am (for the most part) feeling a sense of pride and happiness that I don't remember feeling before.  That being said, I still have my fair share of the crazies, and have some really awful days that make me want to bang my head on a wall, but maybe that is more normal than I ever realized!   I am still the same Amy I always was, just a healthier, more alive, 2.0 revamped version of her!  There are still a million and one things I would change about my life and things in it.  But, I have an easier time dealing with the things that make me so crazy... All because I discovered that by using the tool I have, in the right way, I can accomplish things I set my mind to.

Wow, so this is what pride in ones self feels like....

1 comment:

Heidi said...

Did you go to the doctor I refer to as the "Devil Doctor"? (initials DF?) I wouldn't be surprised if you did. He's a jerk. How ignorant it is your doctor acted and very disrespectful to you. Sorry you had to go through all that to get pain relief.
You look great by the way.